Programme for British Silent Film Festival

manxman2

Anny Ondra in The Manxman, from 1000 Frames of Hitchcock

The programme for this year’s British Silent Film Festival has been published. This year’s festival takes as its theme the use of sound and music in British silent cinema and celebrates the art of the silent film musician, past and present. It is taking place 4-6 June at the Barbican in London, and is being run alongisde the Sounds of Early Cinema in Britain conference, which takes place at the same venue 7-9 June.

Here are the programme details:

Thurs June 4
9.00 Registration / Barbican / Screen 1 Foyer
10.30 -11.00 Break
11.00 The Runaway Princess (1929) 79 mins
Music by John Sweeney
12.30 – 14.00 Lunch
14.00 Knowing the Score: case studies in musical accompaniment. Presented by Neil Brand, Philip Carli, Stephen Horne & John Sweeney
15.30 – 16.00 Break
16.00 The Battle of the Ancre and the Advance of the Tanks
Toby Haggith from the Imperial War Museum on different approaches to reconstructing the original score for this film with Laura Rossi and Stephen Horne
17.30 – 18.00 Break
18.00 Shooting Stars (1928) 81 mins
Music by Phil Carli
19.30 Dinner
21.00 The Dodge Brothers
Go West with White Oak (1921) 71mins
Programme 90 mins

Fri June 5
9.00 Sound Film Before 1930
Presented by Tony Fletcher with John Sweeney
10.30 -11.00 Break
11.00 The Wheels of Chance (1922) 71 mins
Music by Philip Carli
12.30 – 14.00 Lunch
14.00 Under the Greenwood Tree (1929) 87mins (Sound)
15.30 – 16.00 Break
16.00 W.K.L. Dickson in London
Paul Spehr on this pioneering film maker. Includes screenings of Biograph films
17.30 – 18.00 Break
18.00 The Third Annual Rachael Low Lecture Given by David Robinson
19.30 Dinner
20.30 Palais de Danse (1928) 95mins
With the Barbican Palais Orchestra

Sat June 6
9.00 The Vortex (1927) 73 mins
Intro by Jo Botting
Music by Stephen Horne
10.30 – 11.00 Break
11.00 Family Film Club – A Canine Concoction: First Film Dogs 90 mins
Music by Neil Brand
12.30 – 14.00 Lunch
14.00 The Manxman (1929) 90mins
Music by John Sweeney
15.30 – 16.00 Break
16.00 The Lost Musicians: the art of the cinema musician. With Neil Brand & colleagues
Music in Cinemas: a case study by Gerry Turvey
The Last Adventures of Sherlock Holmes; The Mazarin Stone (1923) 23mins
Music by Neil Brand
18.30 Break
20.30 BFI Southbank
The Ukulele Orchestra of Great Britain in ‘Ukulelescope’ (tickets required ) (also earlier performance at BFI Southbank at 16.15)

Sun June 7

11.00 SOCIAL EVENT
Silent Cinema Walk led by Ian Christie/org by Kelly Robinson
12.30 – 14.00 Lunch

15.00 Way Down East (1920)
Intro by David Mayer – score arranged and performed by Gillian Anderson
(separate tickets required)
Sounds of Early Cinema in Britain conference

Well, a fine selection of screenings and presentations (though I may have to have words with the organisers about that use of First Film Dogs…). Two of my very favourite silents are being screened, Anthony Asquith’s Shooting Stars and Alfred Hitchcock’s The Manxman, and Paul Spehr’s illustrated talk on W.K-L. Dickson’s Biograph films from the late 1890s comes strongly recommended.

Timetable and other details are available from the British Silent Film Festival site, and there are booking details on the Barbican site, including festival passes.

3 responses

  1. The Ukulele Orchestra’s Ukulelescope details are actually as follows. Note that there are to be two performances, neither of which is at 21.00.
    June 2009 Saturday 6th
    “Ukulelescope” (new show with original UOGB music and unusual archive BFI films)
    British Silent Film Festival
    BFI Southbank
    Belvedere Road, Southbank, Waterloo London SE1 8XT
    Performance times: 4.15pm and 8.30pm
    Box Office: +44 (0)20 7928 3232
    http://www.bbfi.org.uk/whatson/ukulelescope/
    We could give you a full description and details of the production and of the content both audible and visible if you’d like it. The show has already been presented at Bristol Old Vic so there are favourable reviews and comments.

  2. Thanks for the correction – the timetable on the festival site is in error. I’ve changed the timetable on the Bioscope post accordingly.

%d bloggers like this: